Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Indianapolis, IN

March 20, 2017Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2017, 5:12 PM EDT for Rush County, Indiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2017, 5:12 PM EDT (21:12 UTC)
Expired
Mar 20, 2017, 5:32 PM EDT
In force
20 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Rush County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KIND 202112
SVRIND
INC139-202145-
/O.NEW.KIND.SV.W.0025.170320T2112Z-170320T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
512 PM EDT MON MAR 20 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Rush County in central Indiana...

* Until 545 PM EDT.

* At 512 PM EDT, a severe thunderstorm was located near Rushville, or
  14 miles southwest of Connersville, moving southeast at 40 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Milroy, Glenwood and New Salem. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 8540 3955 8557 3965 8533 3964 8530
      3945 8530
TIME...MOT...LOC 2112Z 296DEG 36KT 3957 8540 

HAIL...1.75IN
WIND...<50MPH
 
$$

MK
2 follow-up statements
992 
WWUS53 KIND 202124
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
524 PM EDT MON MAR 20 2017

INC139-202145-
/O.CON.KIND.SV.W.0025.000000T0000Z-170320T2145Z/
Rush IN-
524 PM EDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN RUSH COUNTY...

At 523 PM EDT, a severe thunderstorm was located 7 miles north of
Lake Santee, or 14 miles southwest of Connersville, moving east at 45
mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 8538 3954 8545 3957 8532 3957 8530
      3945 8530
TIME...MOT...LOC 2123Z 292DEG 39KT 3951 8533 

HAIL...1.75IN
WIND...<50MPH
 
$$

MK
957 
WWUS53 KIND 202132
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
532 PM EDT MON MAR 20 2017

INC139-202141-
/O.CAN.KIND.SV.W.0025.000000T0000Z-170320T2145Z/
Rush IN-
532 PM EDT MON MAR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3945 8538 3954 8545 3957 8532 3957 8530
      3945 8530
TIME...MOT...LOC 2130Z 296DEG 36KT 3947 8523 

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 4:45 PM EDT, 27 minutes earlier.

Area forecast discussion, Mar 20, 4:45 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
445 PM EDT Mon Mar 20 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 247 PM EDT Mon Mar 20 2017

Rain chances will persist across the area into Tuesday as a couple
of cold fronts move through the area. After a brief break mid week,
frequent rain chances will return to the area late week into the
weekend as a couple of low pressure systems move through. Other than
a brief cooldown mid week, temperatures will remain near to above
average.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 247 PM EDT Mon Mar 20 2017

An area of thunderstorms, some severe, will continue to march across
roughly the northeast half of central Indiana during this afternoon.
With the elevated nature of the storms, large hail should continue
to be the primary threat. Will use a pre-first period in the text
products to account for this area of storms.

Temperatures will be tricky this afternoon as warm air sneaks into
the area with an area of low pressure. Confidence is low on how this
works out, especially with a persistent cold area across the middle
of the forecast area.

Low chances for rain will linger across the eastern half or so of
the forecast area after 00Z for a few hours. The remainder of the
night will be dry with forcing exiting the area.

Models are hinting at some low clouds developing overnight, so will
keep skies mostly cloudy.

Stayed with the blend for low temperatures.

&&

.SHORT TERM.../Tuesday through Thursday/
Issued at 247 PM EDT Mon Mar 20 2017

Models are close enough that the model blend initialization was
accepted for most items.

A weakening cold front will move into the area on Tuesday along with
some upper forcing. However, the upper forcing doesn't look as good
as it did yesterday at this time. Thus have lowered PoPs into the
slight chance category most areas Tuesday afternoon.

As drier air works in Tuesday night, PoPs will be confined to the
southern half of the area and to the evening hours. PoPs will still
only be slight chance.

High pressure will then bring in drier air for Wednesday and
Wednesday night. Thus will continue a dry forecast.

Warm advection aloft on Thursday will increase the clouds and
provide some lift, but the lower levels will remain dry. Thus feel a
dry forecast looks good for Thursday.

Stayed with the model blend for temperatures. Low temperatures
Tuesday night and Wednesday night could lead to freeze warnings for
the far southern counties those nights.

&&

.LONG TERM.../Thursday Night Through Monday/
Issued at 247 PM EDT Mon Mar 20 2017

Models are close enough that the model blend initialization was
accepted for most items.

The long term looks to be wet with frequent chances for rain. A warm
front could bring some rain Thursday night, but better chances for
rain will arrive with an upper low and surface low pressure system
later Friday night into the weekend.

Another system may move in for early next week and bring more
chances for rain.

The systems look to bring in warm air for much of the long term,
with highs in the 60s for most days.

&&

.AVIATION /Discussion for the 20/2100Z IND TAF Update/...
Issued at 445 PM EDT Mon Mar 20 2017

A gust front went passed through the airport, so added a tempo wind
from 040 degrees through 22z. Otherwise, winds will revert back to
southwesterly ahead of a slowly approaching warm front. Also, pulled
VCSH based on radar trends.

Issued at 117 PM EDT Mon Mar 20 2017

A cluster of thunderstorms west and northwest of LAF will continue
gradually pushing to the ESE this afternoon. Currently expect
convection into LAF around 18Z. There seems to have recently been
a bit of weakening associated with the portion of storms that will
affect LAF. Inserted a TEMPO to account for heavier thunderstorm
pockets that may move over the site. Could not get a clear signal
via nearby obs as to what kind of a wind shift/gust we may see
with these storms. Thus, did not currently account for any
significant change. Currently expect convection to move east of
LAF by 20Z. There remains a possibility that convection could
side-swipe IND around 20-22Z. Accounted for this with VCTS and
MVFR ceilings. Confidence not high that IND will be impacted.

Otherwise...VFR conditions to start for HUF and BMG. Bufkit
soundings imply that all TAF sites may see deteriorating
conditions late in the period...to MVFR and then IFR ceilings
this evening and overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...50
AVIATION...MRD/MK
Hazardous weather outlook, Mar 20, 3:50 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
350 PM EDT Mon Mar 20 2017

INZ021-030-031-037>042-046>049-054>057-065-212000-
Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Decatur-
Including the cities of Frankfort, Kokomo, Anderson, Muncie,
Indianapolis, and Shelbyville
350 PM EDT Mon Mar 20 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms possible this afternoon. Isolated severe
storms possible as well.

Hazards: Large hail. Cloud to ground lightning.

Timing: Highest threat for severe will be before 600 PM. Storms are
possible through 800 PM.

Discussion: A frontal system will move through the area. Shower and
scattered thunderstorm activity is expected near the frontal zone.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorm activity is possible Saturday and Saturday
night. Severe storms are not expected at this time.

Discussion: Another frontal system may affect the area towards the
end of the week, bringing with it additional chances for shower and
thunderstorm activity towards the end of the week and on into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged to
report any hail observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-029-035-036-043>045-051>053-060>064-067>072-212000-
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-Vigo-
Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Crawfordsville, Terre Haute,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
350 PM EDT Mon Mar 20 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms are possible.

Hazards: Cloud to ground lightning and small hail.

Timing: Through 800 PM EDT tonight.

Discussion: A frontal system will move through the area. Shower and
scattered thunderstorm activity is expected near the frontal zone.
Some of the stronger storms may contain small hail through early this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorm activity is possible Saturday and Saturday
night. Severe storms are not expected at this time.

Discussion: Another frontal system may affect the area towards the
end of the week, bringing with it additional chances for shower and
thunderstorm activity towards the end of the week and on into next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 20, 4:41 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
441 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 W CUMBERLAND          39.78N 85.98W
03/20/2017  U0.50 INCH       MARION             IN   PUBLIC

            .

&&

BHH
Local storm report, Mar 20, 4:49 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NE CUMBERLAND         39.80N 85.93W
03/20/2017  E1.00 INCH       HANCOCK            IN   TRAINED SPOTTER

            LOCATED AT 100 NORTH AND 700 WEST IN
            CUMBERLAND, IN.

&&

BHH
Local storm report, Mar 20, 4:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 ESE WESTFIELD         40.03N 86.10W
03/20/2017  E0.75 INCH       HAMILTON           IN   AMATEUR RADIO

            .

&&

BHH
Local storm report, Mar 20, 4:58 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
458 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 ENE FISHERS           39.98N 85.97W
03/20/2017  E0.50 INCH       HAMILTON           IN   PUBLIC

            .

&&

BHH
Local storm report, Mar 20, 5:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             1 N MORRISTOWN          39.69N 85.70W
03/20/2017  E0.50 INCH       SHELBY             IN   LAW ENFORCEMENT

            .

&&

TD
Local storm report, Mar 20, 5:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 WSW ARLINGTON         39.61N 85.59W
03/20/2017  E1.75 INCH       RUSH               IN   LAW ENFORCEMENT

            .

&&

KEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:04 AM EDTSpecial Weather StatementINDVermillion, Vigo41 min
Mar 20, 10:40 AM EDTSpecial Weather StatementINDOwen35 min
Mar 20, 11:26 AM EDTSpecial Weather StatementINDBrown, Monroe34 min
Mar 20, 1:20 PM EDTSevere Thunderstorm WarningINDWarren40 min
Mar 20, 1:57 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren33 min
Mar 20, 2:26 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe34 min
Mar 20, 2:55 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe35 min
Mar 20, 3:28 PM EDTSevere Thunderstorm WarningINDBoone32 min
Mar 20, 4:00 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Madison, Marion45 min
Mar 20, 4:40 PM EDTSevere Thunderstorm WarningINDHancock, Rush, Shelby35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.